Perry’s Story – Liver and Pancreas Damage from Cipro

Perry

Ten years ago today I had a Liver Biopsy done that confirmed that I had a severe toxic reaction to the antibiotic called Cipro. A medication that should have never been given for a small bacterial infection that amoxicillin would have worked just fine for. Not only did this affect my liver but it damaged my pancreas. This is why I’m diabetic and have been for 6.5 years now. Just 3 days later, I was transferred from South Haven hospital and admitted to Borgess hospital with not only the liver issue but severe pancreatitis and between both issues I was given a very slim chance of making through that first night and those first few days. 17 days later I was released. I totally believe in prayer because of this. There was no way I should have walked out of that hospital alive and a couple of doctors flat out told me that. I know I get discouraged about things with my health these days and use that experience to reflect on. I still suffer from issues from that medicine. Diabetes for one but over the past 8 months I’ve had tests done that show signs of damage from chemo. I never had chemo, never needed chemo… cipro has products in it that is used in chemo. This is why I’m against cipro and other fluorquinolones. Unless it’s a life or death bacterial infection stay away from it. The damage it can do isn’t worth the risk for an uti or other small type of infections. I think it should be banned. It is for animals.

Anyhow on a brighter note, I have had my diabetes under control now for 6 straight years 🙂. I go in every 6 months to get my A1C checked. I was 7.6% when i was diagnosed with it. By the first 6 month check up i had it down to 5.9% and been running between 5.4% – 5.8% ever since. I only take one 500mg dose of metformin a day and the rest is diet. I can eat and drink whatever I want. I just carb count and offset with higher protein foods:). No matter how my legs feel or my back and at times can barely walk at least I’m winning the battle on the most dangerous issue I have. I just need to remember this everyday. But I’m still going to have my discouraging days but I need to remember when I feel like things couldn’t get any worse I’m only lying to myself. If I had uncontrolled diabetes it could get worse! Take care everyone.

** The story above is truthful, accurate and told to the best of the ability of the writer.  It is not intended as medical advice.  No person who submits their stories, nor the people associated with this site, diagnoses or treats any illness.  The story above should not be substituted for professionally provided medical advice.  Please consult your doctor before trying anything that has been mentioned in this story, or in any other story on this site.

Stephanie’s Story – Levaquin Effects

Stephanie FQWall

I fell onto a sharp metal object on our farm in the summer of 2011, sustaining a gash in my leg and other injuries. I received minimal treatment in the ER and was sent home. Three days later my GP prescribed a 7-day course of levaquin as a precaution against infection, without mentioning side effects for a diabetic. To make matters worse, his nurse applied triple antibiotic ointment to my wound, despite my warning I was allergic to it.

When I picked up my prescription and saw the side effects included potentially permanent nerve damage, I request a change to cephalexin and started on the pills. However, the wound blistered from the ointment and I landed in the hospital the same night with cellulitis. I was again prescribed levaquin and discharged on the second day. My wound exploded with pus and blood when the stitches were removed and I was hospitalized again. A surgeon was finally consulted and started salene gauze packing. I was going numb up both legs and then throughout the body including my face and mouth. My protests were ignored. I also had extreme pain extending to all joints of the body. I was losing my hearing and vision. There were dramatic changes to my skin, which were also ignored.

I thought I might recover at home in the following weeks and months, but the effects are getting worse. I now understand the role of the autonomic nervous system (ANS), affecting my digestion, elimination, heartbeat, breathing, blood pressure, etc. My body has been thrown off course, and I do not know how much longer I can stay alive. My blood sugars are wide ranging, unlike what they were previously. I went from 125 to 106 pounds. I have muscle wasting, tendonitis and bone damage. The vision damage, macular edema where there was none previously, is the worst part. Levaquin should never be administered to high risk groups, such as people over 60 yrs and diabetics.

I had extensive testing done about 5 years previous to the fall, when I made application for a research program for diabetics at the U of M. My former doctor stated for the record that despite years of diabetes, I had no retinopathy, coronary artery disease, gastroparesis or GI problems. My circulation was good and I was an active and productive person. Now Mayo testing shows vascular insufficiency and I walk short distances with a cane.